Yonkers Police Save Heroin Overdose Victim With Narcan

  • Comment
Heroin has become a growing problem in Westchester.
Heroin has become a growing problem in Westchester. Photo Credit: File

YONKERS, N.Y. -- A 28-year-old woman has Yonkers Police to thank after she survived what could have been a deadly heroin overdose Saturday night, May 10.

According to police officials, at approximately 6:41 p.m., members of the Yonkers Police Department Emergency Service Unit responded to a residence on a report of a drug overdose.

The officers located the unconscious female who was in respiratory arrest. It was determined at scene that she was suffering from a heroin overdose, officials said.

According to officials, they quickly fitted the woman with a bag valve mask and oxygen, then administered naloxone (known as Narcan) to the victim. 

She began to breathe on her own, then sat up and spoke to the officers and ambulance personnel who were at the scene.  She was then transported to a local hospital by Empress Ambulance personnel who continued to treat the patient, according to officials. 

Yonkers police spokesman Lt. Patrick McCormack said the woman is now in stable condition and may have been released from the hospital. However, he would not release the woman's address out of concern that it may be used to identify her.

McCormack said had the police not responded, the woman may not have been so lucky.

"If we hadn't been able to respond quickly and administer the Narcan, I believe she would have been admitted to the hospital in the condition she was found in, and she may not have survived," he said. "With things like this, minutes are like hours. They definitely saved her life."

According to McCormack, the Yonkers police are among the first departments in Westchester County to give Narcan to officers. The kits are given to members of the Emergency Services Unit.

According to the National Institute of Health, if an antidote such as Narcan can be given quickly enough, recovery from an acute heroin overdose can occur within 24 - 48 hours. 

However, heroin is often mixed with other substances, which can cause additional symptoms and organ damage. Therefore, hospitalization may still be necessary.

Heroin made news in Yonkers recently when a Yonkers was arrested on multiple drug charges after being accused of twice selling heroin to undercover Putnam County Sheriff's deputies.

Additionally, studies show the number of heroin overdoses in America has quadrupled since 1999, and number of heroin related deaths have occurred in Westchester County so far this year.

According to the National Institute of Health, some signs of heroin overdose include  the following:

Shallow or labored breathing
Dry mouth
Small pupils
Low blood pressure
Weak pulse
Bluish-colored nails and lips
Stomach spasms
Coma
Delirium
Disorientation
Drowsiness
Muscle spasticity

@suzannesamin

ssamin@dailyvoice.com

  • Comment

Comments